Adventures in Psychiatry: Tapering off Venlafaxine

It's been a rough week. Let's start at the beginning. On Monday I saw my Psychiatrist, who commented upon seeing me that I looked unwell. Darn. I thought I was better at hiding my depression than that. But it's true... I am struggling at the moment. My mood has been on a steady decline since I was admitted into hospital and we've hit the point where I am definitely in a depression and my mood is still dropping. Venlafaxine isn't working. This is proof, and it's time to come off. I knew this was coming but I'd been putting it off for a long time. I'd rather go through alcohol withdrawal again than come off venlafaxine. At least there's medicine to help ease alcohol withdrawal, with this you just have to taper and get on with it. 


Adventures in Psychiatry: Tapering off Venlafaxine
image via Pixabay


I've felt very unwell the past week, which I expected, but what I didn't expect was the impact the tapering has had on my mental state. I felt numb before, almost hollow. Whereas now I feel painfully alone, despite being home with my two amazing cats all the time. It's so hard to explain. I'm sleeping way too much, barely eating (but that's the reemergence of the anorexia voice) and my concentration is shot to pieces. This post has taken forever to write. No matter what I do, no matter how hard I try, there is always the road block of my mental health. It's ruining everything. Which leads us to the thought process of "what's the damn point" and I just do nothing so I don't have to endure any more failure. 

That isn't an option though. I won my academic appeal and have 7 weeks of university work to do to complete my degree. I don't know how I'm going to do it, but I have no choice. The tapering is under my control, and I have no intention of dropping my dose any lower until I start feeling at least physically better. The main symptoms are nausea, shaking and blinding headaches. I get the occasional brain zap and feel very dizzy when I stand up. Which leads us to the next problem with this: I can't leave the house. 

I've always had this anxiety about fainting in public, it's a loss of control thing and it's happened before. Now I'm feeling so physically unstable it is impossible for me to step outside my door alone. I can't even take out the recycling. I feel so guilty the fridge is empty and the cupboards are bare, all because my stupid anxiety is so overpowering I can't make the 5 minute trip to the shops. I try, every single day but I just can't do it. Even chores around the house are a struggle as I'm shaking so much. 

So what's the end goal? Monoamine Oxidase Inhibitors. Last stop before ECT. I won't lie, I'm absolutely terrified. These drugs are no joke and life is going to be hard on them, but what choice do I have. We're aiming to start at the beginning of September, depending on how this withdrawal goes and if I've been clear for 2 weeks by that point. For now, I just have to try and not let this depression take me any further into the pits of hell and survive the mountain of work I have to do for my degree.  

Samantha Nicholls. Powered by Blogger.

FOLLOW

Back to Top